ADME
&
Pharmacokinetics
Drug Actions
&
Effects
Know Your Meds
Assess Before You Give
Safety & Patient Scenarios
100

This term describes what the body does to a drug and includes absorption, distribution, metabolism, and excretion.

pharmacokinetics

100

This term describes what a drug does to the body.

pharmacodynamics

100

 Medications ending in “-olol,” such as metoprolol and atenolol, commonly belong to this drug class.

 beta blockers

100

Before giving metoprolol, the nurse should assess these two cardiovascular measurements.

Heart Rate and Blood Pressure

100

Insulin is placed in this medication category because even small errors can cause serious harm.

high-alert medication

200

This part of ADME describes the movement of a medication from its administration site into the bloodstream.

absorption

200

This type of drug binds to a receptor and blocks its activity rather than activating it. 

antagonist

200

Furosemide, hydrochlorothiazide, and spironolactone belong to this medication class, which increases sodium and water excretion.

diuretics

200

 Before administering insulin, the nurse should check this value, determine when the insulin will peak, and know whether the patient is eating.

blood glucose

200

A patient receives several medications containing acetaminophen. To prevent exceeding the recommended daily maximum, the nurse must calculate this.

total acetaminophen from all sources

300

 After an oral medication is absorbed, it travels through the portal circulation to this organ, where some of the medication may be metabolized before reaching systemic circulation.


liver

300

Morphine relieves a patient's pain as intended. This type of medication effect has occurred.


therapeutic effect

300

This medication class includes heparin, enoxaparin, apixaban, and warfarin and works by decreasing the formation or extension of blood clots.

anticoagulants

300

Before giving furosemide, the nurse should assess blood pressure, intake and output, daily weight, renal function, and these blood values that may become imbalanced.

electrolytes

300

A patient taking an antibiotic develops hives, swelling, wheezing, and hypotension. The nurse should recognize these findings as this type of reaction.

allergic reaction/anaphylaxis

400

A patient has a low albumin level and receives a highly protein-bound medication. This form of the medication may increase, raising the risk for adverse effects and toxicity.

free (active) drug

400

Unlike an adverse effect, this type of effect is a known secondary effect that may be expected and manageable, such as constipation from morphine.

side effect

400

A patient taking a medication from this class should be monitored for GI bleeding, kidney injury, and cardiovascular risk. Examples include ibuprofen, naproxen, and ketorolac. 

NSAIDs

400

 Before administering an opioid such as morphine, the nurse should assess pain, blood pressure, respiratory rate, and this indicator of the patient's level of alertness.

sedation/level of consciousness

400

A patient receives IV morphine. Thirty minutes later, pain has decreased from 8/10 to 2/10, but the respiratory rate is 8/min and the patient is difficult to arouse. Although the medication relieved the pain, the nurse should determine that the patient's overall response is this.

unacceptable

500

A patient with severely reduced kidney function receives repeated doses of a medication primarily eliminated by the kidneys. Because excretion is impaired, this process may occur and increase the patient's risk for toxicity.


drug accumulation

500

 A medication concentration rises to a level that causes harm due to overdose, accumulation, or impaired clearance. This type of medication effect has occurred.

toxic effect

500

These diabetes medications lower blood glucose by increasing glucose movement from the bloodstream into cells and are considered high-alert medications because small errors can cause serious harm.

insulins

500

Before administering an ACE inhibitor or ARB, the nurse should assess blood pressure and renal function along with this electrolyte because these medications carry a risk of hyperkalemia.

potassium (K⁺)

500

A patient taking antibiotics has a rising creatinine, decreasing eGFR, and worsening symptoms. According to the slideshow, these findings should prompt the nurse to do this rather than simply continuing therapy without further evaluation.

stop and investigate/assess

M
e
n
u